Tornadoes · United States · Kansas · 2018

EF0 tornado, New Tabor to Chester, Kansas, May 1, 2018

From New Tabor to Chester, this EF0 tornado ran 8.2 miles across Republic and Thayer counties on May 1, 2018, touching down at 5:44 PM CDT and reaching 125 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 1, 2018
Touchdown
5:44 PM CDT (22:44 UTC)
Lifted
5:54 PM CDT (22:54 UTC)
On the ground
10 minutes
Path length
8.2 miles (13.1 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
Counties
Republic and Thayer counties
Touchdown point
39.968, -97.673
Lift-off point
40.042, -97.595
Record number
1805011644-02

The damage survey

7 damage points were recorded along this path by NWS GID and NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • End point based upon video.
  • Photo of tornado from NE State HW 8. Photo by Willard Sharp.
  • Video and photography used to estimate location
  • Approximate location tornado crossed Nebraska State Line.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Supercell T-storms developed across north central Kansas during the late afternoon on May 1. The supercells produced at least 4 documented tornadoes including a strong tornado in Ottawa county near Tescott Kansas. No injuries occurred with any of the storms.

Severe storms produced numerous reports of hail and 3 brief, weak tornadoes on this Tuesday afternoon and evening. Between 230 and 330 PM CST, scattered fairly small supercell thunderstorms developed along a line from Red Cloud to Grand Island to Columbus. They were not mini-supercells, though, as cloud tops were near 40,000 ft. The storms generally remained along that line except for one storm that moved east into Clay County and another small multicell cluster that moved east along the Nebraska-Kansas border. Nearly 30 occurrences of severe hail were reported with most of between the sizes of quarters and golf balls. The largest hail reported was 2 inches in diameter in the town of Roseland. Three brief EF-0 tornadoes also occurred. The storms from Grand Island to Columbus formed along a slow-moving cold front. One tornado was associated with a supercell located on or very close to the front just west of Aurora. Another tornado formed near Doniphan as a north-northeastward-moving storm crossed the front. The third tornado occurred with the storm that moved east along the Nebraska-Kansas border. This storm evolved from a small bow echo and exhibited a spiral shape as it produced a brief tornado near Chester. The storms dissipated or moved out of south central Nebraska by 6 PM CST.||A low pressure system was near Lake Superior with a slow-moving cold front extending southwest across Nebraska to the Oklahoma Panhandle. In the upper-levels, southwest flow covered most of the U.S., with a trough over the West and a ridge over the Northeast. Just prior to thunderstorm development, temperatures were in the lower 80s with dewpoints in the upper 50s to near 60. With mid-level lapse rates near 8 C/km, MLCAPE was 2000-2500 J/kg. Deep layer shear was 40-50 kts, which was more than sufficient for supercell convective mode.

This was a broad and weak tornado that developed along the leading edge of a bowing line segment. It was witnessed by multiple sources but caused no reported damage.

This EF-0 rated tornado moved in from Republic County, Kansas. The tornado was captured on video by a local farmer. The video and radar was used to determine the time. This tornado did not cause any significant damage as it moved through an open field, and the maximum wind speed was estimated to be 70 MPH.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 19:48 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
19:48 UTC05:00 UTCTornado WatchTOP
22:04 UTC22:45 UTCSevere Thunderstorm WarningTOP
22:43 UTC23:30 UTCSevere Thunderstorm WarningTOP
22:58 UTC23:15 UTCTornado WarningTOP
23:08 UTC23:31 UTCSevere Thunderstorm WarningTOP
00:24 UTC00:37 UTCTornado WarningTOP

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 1, 3:20 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 1, 3:20 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
320 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM CDT Tue May 1 2018

Mid to upper-level trough was located over the CA with broad
southwest flow spreading over the plains. At the surface a
quasi-stationary boundary stretched from northwest KS into east
central NE. A mesolow pressure is centered near the KS/NE state line
with a dry line extending southward towards the OK and TX
panhandles. It appears a weak cold front is overtaking the dry line
in southwest KS. Strong southerly flow in the lower troposphere has
allowed dew points to reach the lower 60s across most of the warm
sector. Visible satellite imagery has shown a steady decrease in the
billow clouds in the cumulus field in the warm sector with
agitation on the dry line. Steep midlevel lapse rates are in place
therefore ML CAPE is already 3000 J/kg. A subtle midlevel speed max
is forecasted to lift northeastward over KS this afternoon, which
should aid in weakening any lingering capping inversion and
providing some lift. This speed max will also elongate the
hodographs in north central KS as storms develop and move eastward.
Convective initiation is expected between 3-4 pm along the
stationary front and dry line west of the forecast area. The deep
layer shear around 50 kt is sufficient for supercells and the
boundary relative storm motion should allow storms to move away from
the area of ascent. The orientation of the deep layer shear relative
to the boundary would suggest discrete cells in western KS and semi-
discrete in southern NE. The CAMs are fairly consistent with a
cluster of supercells moving into north central KS between 4-7 pm.
As the cin continues to weaken the coverage could increase and allow
some updraft interaction. Any storm that can remain isolated has
the highest potential to become and remain severe. The effective SRH
is expected to be 100-200 m2/s2 as the storms move eastward into the
slightly deeper moisture axis along I-35. Given the supercell
potential and elongated slightly curved hodograph very large hail,
damaging wind, and tornadoes will be possible mainly across north
central KS.

Later this evening the low-level jet is expected to increase over
central and eastern KS. This will cause an increase in the clockwise
curvature of the hodograph possible enhancing the effective SRH
upwards of 300 m2/s2. At the same time the cin will be increasing
with the loss of surface heating. It is unclear if storms will begin
to weaken during this time frame. If any supercells are able to
realize the helicity then the vertical pressure perturbation may be
able overcome the inhibition. Therefore there will be a enhanced
tornado risk between 7-10 pm across north central and central KS
with any well-developed supercells. Some of the CAMs are suggesting
possible re-development along the outflow from the initial
convection in central KS, which is where additional supercells will
be possible. Locally heavy rainfall is also possible tonight
although the antecedent conditions may not allow much runoff.
Amounts upwards of 2-3" will be possible especially if cells can
train over the same areas especially near the KS/NE state line. The
uncertainty is whether or not there will be a cold pool in the late
evening for the strengthening low-level jet to intersect and cause
additional development. As of now the heaviest rain may occur in NE
or near the KS/NE state line , and it appears there will be an
overall weakening trend as well as a decrease in coverage late this
evening.

Increased low-level flow tonight should allow the mid to upper 60
dew points to reach northeast KS by tomorrow morning. The
quasi-stationary boundary will have shifted eastward into portions of
north central KS. With a dry line extending southward from a mesolow
pressure in south central KS. A few of the models are suggesting a
subtle vorticity max lifting northeastward from the mid to upper-
level low pressure over the southwest US. The thermodynamic and
shear profile is very similar to today with ML CAPE upwards of 3500
J/kg and effective bulk wind difference around 50 kt. Model forecast
soundings show an elongated hodograph as well as modest clockwise
curvature in the late afternoon and evening. Initial development will
be near the triple point in the afternoon. Given slightly stronger
forcing than today the storms tomorrow have a greater chance of
growing upscale especially along the stationary boundary stretched
across northeast KS. The deep layer shear will be orthogonal to the
stationary boundary and more perpendicular to the dry line. So
storms could initially be discrete, but then grow upscale into
bowing/line segments. Any storms that remain semi-discrete will have
the greatest potential to produce severe hazards, which will be
south of the boundary in east central KS. The damaging wind threat
may be slightly higher tomorrow especially in far northeast KS,
which is where the bowing segments are more likely. All severe
threats are possible tomorrow afternoon and evening with the concern
of flooding depending on where rainfall is tonight.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue May 1 2018

Expect scattered storms to be ongoing Wednesday evening across north
central Kansas around 00Z then increasing across northeast and east
central Kansas through the evening hours. Severe storms will be
possible across the entire area with damaging winds and large hail
and a few tornadoes. Areas across east central Kansas show swept out
hodographs from 0-3km during the evening hours with helicity values
exceeding 300 M2/S2. Similar set up as today with storms firing along
the dryline then progressing and developing to the northeast.
Discrete cells across east central Kansas will have the better
potential for tornadoes given low LCL's and somewhat backed low
level winds. Models hint at a small wave moving northeast through
the evening hours across the cwa which will aid in forcing for
ascent. Storm clusters and line segments with bowing features will
bring an enhanced wind threat across northeast Kansas Wednesday
evening. Good moisture advection will keep the threat for locally
heavy rainfall especially across northeast and east central Kansas
into Missouri and Iowa during the evening hours.

The upper trough begins to move out on Thursday moving the dryline
eastward across north central Kansas and extending from across east
central Kansas after 21Z. Once again severe storms will be possible
along and ahead of the dryline as sufficient shear and instability
will be present. Hail and damaging winds will be the main hazards.
With the passage of the upper trough Thursday night dry condition
are expected in a northwest flow regime with only the GFS hinting at
a small chance of elevated convection Saturday night was warm
advection kicks in, otherwise a dry forecast into Monday with the
chance for showers and thunderstorms returning next Tuesday with the
approach of a mid and upper level wave into the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue May 1 2018

VFR conditions expected until this evening. A few storms may
approach MHK with less certainty for TOP/FOE. If a storm hits the
taf site there could be a brief period of heavy rain, large hail,
and gusty winds especially at MHK. Most of the guidance suggests
storms will dissipate around midnight. MVFR ceilings are likely
tonight before lifting to VFR towards the end of the period, which
may need adjusting.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...53
AVIATION...Sanders
Hazardous weather outlook, May 1, 3:12 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
312 PM CDT Tue May 1 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-022015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
312 PM CDT Tue May 1 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe storms are possible late this afternoon and evening mainly
in areas along and north of a line from Herrington to Manhattan
to Hiawatha. Storms will continue through the evening, weakening
after midnight. Damaging winds, large hail, and tornadoes will be
possible with these thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Wednesday, all of north central, northeast and east central
Kansas are at risk from severe thunderstorms. Again the most
likely timing for storms looks to be in the afternoon and
evening. All hazards including heavy rain look possible with
these storms.

A cold front is forecast to move through late in the day Thursday
and could spark another round of severe storms over east central
and northeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 1, 5:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND GST     8 N COURTLAND           39.90N 97.89W
05/01/2018  E60 MPH          REPUBLIC           KS   TRAINED SPOTTER

            PEA SIZE HAIL AND LOTS OF RAIN.

&&

BD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

10.7 hours before the tornado, 181 km from the path. May 1, 2018.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 787 joules per kilogram, CIN -48, lifted condensation level 955 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
127 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Hebron (HJH), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:55 UTC80.860.8170° 13 kt241004.7VCTS
21:15 UTC7961.3160° 16 kt231004.7
21:35 UTC77.261.2150° 16 kt241005.1
21:55 UTC76.361.2160° 15 kt231004.4
22:15 UTC75.462160° 13 kt221005.1VCTS
22:35 UTC73.663170° 13 kt201005.4-TSRA
22:55 UTC71.464190° 4 kt1006.4+TSRA
23:15 UTC6259180° 6 kt241006.4+TSRA
23:35 UTC64.260.8170° 6 kt1004.7-TSRA
23:55 UTC64.259.2160° 8 kt121005.1VCTS
00:15 UTC62.459.4130° 7 kt1005.4VCTS
00:35 UTC6259.5130° 8 kt1005.4VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the touchdown began at 22:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:47 UTCHAIL 0.883 W Burr OakJewell, KSDELAYED REPORT. UP TO NICKEL SIZE HAIL. TIME ESTIMATED FROM RADAR.
21:49 UTCTSTM WND GST 601 W Burr OakJewell, KSDELAYED REPORT. ESTIMATED WIND GUSTS OF 50-60 MPH. TIME ESTIMATED FROM RADAR.
21:50 UTCTSTM WND GST 60Burr OakJewell, KSDELAYED REPORT. ESTIMATED WIND GUSTS OF 60 MPH, POSSIBLY HIGHER. TIME ESTIMATED FROM RADAR.
22:18 UTCHAIL 12 E SuperiorNuckolls, NEDELAYED REPORT RELAYED FROM COUNTY DISPATCH. TIME ESTIMATED FROM RADAR.
22:27 UTCTSTM WND GST 608 N CourtlandRepublic, KSPEA SIZE HAIL AND LOTS OF RAIN.
22:46 UTCTORNADO3 Sw ChesterRepublic, KSBRIEF WEAK SHORT LIVED TORNADO VISIBLE.
22:55 UTCTORNADO3 Ne ChesterThayer, NEPOSSIBLE TORNADO PER FACEBOOK PHOTO...LOOKING SOUTH FROM 6 MILES SOUTH OF HEBRON.
23:30 UTCTSTM WND DMG5 E ReynoldsJefferson, NETREE DOWN ACROSS ROAD.
23:40 UTCTORNADO4 Wsw EndicottJefferson, NE
23:41 UTCHAIL 11 Sse FairburyJefferson, NE
23:48 UTCHAIL 14 S FairburyJefferson, NE
23:50 UTCTSTM WND GST 458 N MorrowvilleWashington, KS
00:10 UTCHAIL 0.751 W DillerJefferson, NE
00:11 UTCTORNADO8 W AuroraCloud, KSVIA SOCIAL MEDIA: THE TORNADO CROSSED HIGHWAY 81 5 MINUTES AGO. POWER POLES WERE SNAPPED.
00:17 UTCTORNADO6 S ConcordiaCloud, KSSPOTTER WAS ON HIGHWAY 81 REPORTING A MULTI-VORTEX TORNADO.
00:23 UTCHEAVY RAIN 2.27 N GlascoCloud, KSSTORM TOTAL.
01:00 UTCHAIL 1.751 Ssw CliftonClay, KSTWITTER REPORT. TIME ESTIMATED FROM RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 1, 2018

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 14:35 PM CDTEF0Hamilton, NE0.050$50,000
May 14:50 PM CDTEF0Hall, NE2.025$30,000
May 16:09 PM CDTEF0Mitchell, KS0.025
May 16:59 PM CDTEF1Cloud, KS8.9225
May 17:08 PM CDTEF0Ellsworth, KS0.350
May 17:15 PM CDTEF0Cloud, KS7.830
May 17:23 PM CDTEF0Gage, NE0.375
May 17:41 PM CDTEF3Saline, KS15.8880$100,000
May 17:49 PM CDTEF1Clay, KS8.1200
May 17:56 PM CDTEF1Clay, KS11.950

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.